Reactions from penicillin may be due to the drug itself or they may arise from toxic impurities contained in individual batches of the extract. Those due to impurities were more frequent before technical developments in culture and extraction produced purer products. Such reactions included chills, fever, headache, faintness, flushing of the face, eosinophilia and other pathologic conditions.1 Urticaria,2 fever, thrombophlebitis,3 gastrointestinal reactions,4 contact dermatitis5 and vesicular dermatitis6 have been reported as toxic manifestations to the penicillin itself. To our knowledge, bullous dermatitis (dermatitis medicamentosa) has not been previously reported from the drug.
R. A., a man aged 56, seen at the Brooks Hospital by J. G. Downing on May 25, 1944, had received 1,000,000 units of penicillin for a postoperative infection. Four days after the last injection the patient had noted itching of the left hand and arm, and twenty-four hours later
Morris GE, Downing JG. BULLOUS DERMATITIS (DERMATITIS MEDICAMENTOSA) FROM PENICILLIN. JAMA. 1945;127(12):711. doi:10.1001/jama.1945.92860120001007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: